Ramanujan’s Ellipse Formula and Radical Bounds
Main Article Content
Abstract
Let P(a,b)be the perimeter of an ellipse with semiaxes a less then b > 0, and set h=(a-b/a+b)2. The normalized perimeter is the hypergeometric function F(h)=(a,b) pi (a+b)=2F1(-1 2,-1 2;1;h). We first characterize Ramanujan’s radical 3- radical symbol4-h as the largest global lower bound in a natural family of tangent-matched one-radical functions. We then introduce the quadratic-radical function S(h)= 2- radical symbol1- h2+h2 32. Itistheunique radicalwitha quadraticradicandthat agrees with F through h3. A coefficient argument proves 3- radical symbol4- hpunctuation markS(h)punctuation mark F(h) (0punctuation markhpunctuation mark1)and gives the best possible estimate 716384 h4 punctuation markF(h) - S(h)punctuation mark(4pi - 2+radical symbol17 32) h4. Thus, the new lower approximation has an eccentricity error of order e 16, compared with order e 12 for Ramanujan’s first formula. Finally, we give a canonical construction of higher-degree radical approximants and prove their local existence and uniqueness.
Downloads
Article Details
Section

This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.
How to Cite
References
S. Adlaj, An arithmetic-geometric mean of a third kind!, in Computer Algebra in Scientific Computing (M. England et al., eds.), Lecture Notes in Computer Science, vol. 11661, Springer, Cham, 2019, pp. 37–56, DOI: 10.1007/978-3-030-26831-2_3.
R. P. Brent, The Borwein brothers, Pi and the AGM, in From Analysis to Visualization (D. H. Bailey et al., eds.), Springer Proceedings in Mathematics & Statistics, vol. 313, Springer, Cham, 2020, pp. 323–347, DOI: 10.1007/978-3-030-36568-4_21.
J.-M. Ginoux and J.-C. Golvin, Sur la détermination du périmètre de l’ovale à huit centres, C. R. Acad. Sci. Paris, Ser. I 356 (2018), 1195–1202, DOI: 10.1016/j.crma.2018.10.009.
P. Moscato and A. Ciezak, A new approximation for the perimeter of an ellipse, Algorithms 17 (2024), no. 10, Article 464, DOI: 10.3390/a17100464.
NIST Digital Library of Mathematical Functions, Release 1.2.8 of 2026-09-15, F. W. J. Olver, A. B. Olde Daalhuis, D. W. Lozier, B. I. Schneider, R. F. Boisvert, C. W. Clark, B. R. Miller, B. V. Saunders, H. S. Cohl, and M. A. McClain, eds., https://dlmf.nist.gov/. Current online companion to the NIST Handbook of Mathematical Functions; see especially §3.10, §19.9, and §19.36,, including their historical source notes. Accessed 15 October 2026.
H. A. Rohman, A new approach to bounding the perimeter of an ellipse: Extremal analysis and integral reformulation, Jurnal Ilmiah Matematika dan Pendidikan Matematika 17 (2025), no. 1, 11–34, DOI: 10.20884/1.jmp.2025.17.1.15684.
U. Shankar, Perimeter of an ellipse: Understanding Ramanujan’s approximation, preprint, arXiv:2603.03373v1 [math.GM], 2026, DOI: 10.48550/arXiv.2603.03373.
J.-F. Tian, Z.-H. Yang, M.-H. Ha, and H.-J. Xing, A family of high order approximations of Ramanujan type for perimeter of an ellipse, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM 115 (2021), Article 85, DOI: 10.1007/s13398-021-01021-7.
J.-F. Tian and Z.-H. Yang, Absolute monotonicity of the accuracy of Ramanujan approximations for perimeter of an ellipse, Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Mat. RACSAM 117 (2023), Article 135, DOI: 10.1007/s13398-023-01465-z.